Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Albuquerque, NM

June 21, 2005Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 21, 2005, 12:15 PM MDT for Santa Fe County, New Mexico. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 12:15 PM MDT (18:15 UTC)
Expired
Jun 21, 2005, 1:15 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 94 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 12:16 PM MDTFLASH FLOODSanta Fe, NMSTANDING WATER OBSERVED AT THE INTERSECTION OF ST. FRANCIS AND SAWMILL RD IN SOUTHERN SANTA FE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 211819
FFWABQ
NMC049-211915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1215 PM MDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 115 PM MDT

* AT 1207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
FLASH FLOODING FROM A THUNDERSTORM NEAR SANTA FE. THE STORM 
PRODUCING THE FLASH FLOODING WAS DRIFTING WEST AT 10 MPH. AROUND AN 
INCH OF RAIN HAS FALLEN IN 40 MINUTES TIME AROUND SANTA FE... 
CREATING STANDING WATER ON ROADS AND SUDDEN AND RAPID FLOWS IN URBAN 
DRAINAGE DITCHES. ANOTHER INCH OR SO OF RAIN MAY FALL AROUND SANTA 
FE THROUGH 115 PM. 

* LOCATIONS IMPACTED INCLUDE...
  SANTA FE...
  LA CIENEGA...
  TESUQUE...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3554 10612 3555 10578 3578 10579 3579 10611

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:25 AM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 2:25 AM MDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 AM MDT TUE JUN 21 2005

.DISCUSSION...THUNDERSTORM CHANCES ARE MAIN FOCUS TODAY.

ANALYSIS SHOWED 700 MB LEVEL MOISTURE AXIS OVER W TEXAS MON EVE. 500
MB HIGH OVER COLORADO. MERGER MCS OVER NEBRASKA APPEARS TO BE
PROPAGATING SSW INTO DECENT 850 MB FLOW...AND TRACKING AROUND
PERIPHERY OF UPPER HIGH. ETA DEPICTION MAY BE A BIT TOO FAR
AGRESSIVE WITH ITS PROPAGATION INTO CO/NM AREA...BUT AT THE VERY
LEAST...SOME SORT OF CONVECTIVE VORTEX/BOUNDARY SHOULD REMAIN INTACT
BY AFTERNOON. MEANWHILE...AFOREMENTIONED MID LEVEL MOISTURE AXIS
SHOULD HAVE SHIFTED WWD TO THE CENTRAL MOUNTAIN CHAIN. WITH LOW
LEVEL MOISTURE ALREADY IN PLACE EAST OF CENTRAL MOUNTAIN
CHAIN...EXPECT EAST SLOPES TO LIGHT UP MORE THAN THEY DID
MONDAY...SO HAVE INCREASED EAST SLOPES OF SANGRES AND NE HIGHLANDS
TO SCATTERED THUNDERSTORM CATEGORY THIS AFTERNOON. IN EASTERLY FLOW
ALOFT...EXPECT NRN MOUNTAINS TO STAY ACTIVE THIS EVENING. IN
FACT...FEW STORMS COULD BUILD SOUTHWARD INTO SANDIAS AND MIDDLE RIO
GRANDE VALLEY. GUSTY WINDS LIKELY WITH STORMS OVER CENTRAL AND
WESTERN SECTIONS GIVEN STEEP LAPSE RATES AND LARGE DEW POINT
DEPRESSIONS.

RESIDUAL MOISTURE SHOULD BE SUFFICIENT TO WARRANT ISO/SCT STORMS
AGAIN WED AFTERNOON. AS UPPER HIGH SHIFTS SWD INTO SE NM...MAIN
FOCUS FOR STORMS WILL BE IN NRN AND WRN SECTIONS OF THE
STATE...WHICH WAS ALREADY INDICATED IN GOING FORECAST.

TEMPERATURE WISE...TEMPS SHOULD BE FAIRLY SIMILAR THROUGH
PERIOD...MID LEVEL MOISTURE MAY SHAVE A COUPLE DEGREES OFF READINGS
IN SOME LOCALES TODAY. LATE WEEK PATTERN INDICATES THAT WEST COULD
BE HELD DOWN A SHADE IF CLOUDS MATERIALIZE...WHILE EASTERN PLAINS
HEAT UP...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  98  61  95  59 /  10  20  20  20
GALLUP..........................  92  54  91  52 /  20  20  20  30
GRANTS..........................  94  53  91  52 /  10  20  20  20
GLENWOOD........................  96  59  96  57 /  10  20  10  10
CHAMA...........................  86  46  83  45 /  20  30  20  30
LOS ALAMOS......................  86  55  85  56 /  20  30   0  20
RED RIVER.......................  81  42  81  41 /  20  20  10  20
TAOS............................  88  49  88  49 /  20  30   0  20
SANTA FE........................  89  55  90  54 /  10  20   0  10
SANTA FE AIRPORT................  92  58  93  57 /  10  30   0  10
ESPANOLA........................  94  57  95  54 /  10  30   0  20
ALBUQUERQUE HEIGHTS.............  96  67  96  65 /  10  20   0  10
ALBUQUERQUE VALLEY..............  98  63  98  62 /  10  20   0  10
ALBUQUERQUE FOOTHILLS...........  94  63  94  63 /  10  20   0  10
ALBUQUERQUE WEST MESA...........  97  64  97  65 /  10  20   0  10
SOCORRO.........................  98  63  96  62 /  10  20   0  10
SANDIA PARK/CEDAR CREST.........  89  55  88  56 /  10  30  10  10
MORIARTY/ESTANCIA...............  92  54  92  51 /  10  20   0  10
CARRIZOZO.......................  96  59  95  60 /  10  20  10  10
RUIDOSO.........................  87  56  86  55 /  20  10  10  10
RATON...........................  88  53  89  53 /  30  20  10  10
LAS VEGAS.......................  86  54  87  55 /  20  20  10  10
ROY.............................  87  58  88  59 /  10  20   0  10
CLAYTON.........................  90  63  91  63 /  10  10   0  10
SANTA ROSA......................  96  60  97  60 /   0  10   0  10
TUCUMCARI.......................  97  66  98  68 /   0  10   0   0
FORT SUMNER.....................  96  64  97  64 /   0   0   0   0
CLOVIS..........................  97  65  97  66 /   0   0   0   0
PORTALES........................  99  65  99  66 /   0   0   0   0
ROSWELL.........................  96  67  96  68 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jun 21, 6:00 AM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUN 21 2005

NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-HARDING-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
557 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD
OCCUR NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

In the hours before

Special weather statement, Jun 21, 10:49 AM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1049 AM MDT TUE JUN 21 2005

NMZ004-211715-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM IN NORTHERN SANTA FE COUNTY...

AT 1040 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHWEST OF COWLES. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN SANTA
FE COUNTY...RURAL EXTREME SOUTHEASTERN RIO ARRIBA COUNTY...RURAL
EXTREME WEST CENTRAL MORA COUNTY AND RURAL EXTREME NORTHWESTERN SAN
MIGUEL COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 21, 11:24 AM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MDT TUE JUN 21 2005

NMZ003-004-211800-
SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING SLOWLY NORTHWEST ACROSS NORTHERN SABTA
FE COUNTY...

AT 1115 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TESUQUE. THE STRONG
THUNDERSTORM WAS DRIFITNG NORTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHUPADERO...CUNDIYO...
CUYAMUNGUE...POJOAQUE...JACONITA AND NAMBE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.